Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 453, NWS Norman, OK

August 16, 20214 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2021, 5:32 PM CDT for 4 counties in Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2021, 5:32 PM CDT (22:32 UTC)
Expired
Aug 16, 2021, 6:30 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Archer County, TX, Baylor County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 79 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 10.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2021-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 930 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2021-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
930 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS54 KOUN 162232
SVROUN
TXC009-023-485-487-162330-
/O.NEW.KOUN.SV.W.0453.210816T2232Z-210816T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
532 PM CDT Mon Aug 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Western Archer County in northern Texas...
  Southwestern Wichita County in northern Texas...
  Southeastern Wilbarger County in northern Texas...
  Northeastern Baylor County in northern Texas...

* Until 630 PM CDT.

* At 532 PM CDT, a severe thunderstorm was located 6 miles southwest
  of Dundee, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dundee, Mankins, Mabelle, Lake Kickapoo, Lake Diversion and
  northeastern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3346 9880 3355 9921 3390 9918 3389 9874
TIME...MOT...LOC 2232Z 189DEG 8KT 3368 9899 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03
2 follow-up statements
573 
WWUS54 KOUN 162256
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
556 PM CDT Mon Aug 16 2021

TXC009-023-485-487-162330-
/O.CON.KOUN.SV.W.0453.000000T0000Z-210816T2330Z/
Archer TX-Wichita TX-Wilbarger TX-Baylor TX-
556 PM CDT Mon Aug 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN ARCHER...SOUTHWESTERN WICHITA...SOUTHEASTERN WILBARGER
AND NORTHEASTERN BAYLOR COUNTIES...

At 555 PM CDT, a severe thunderstorm was located near Dundee, moving
north at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Dundee, Mankins, Mabelle, Lake Kickapoo, Lake Diversion and
northeastern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 3346 9880 3355 9921 3390 9918 3389 9874
TIME...MOT...LOC 2255Z 194DEG 7KT 3371 9896 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

03
714 
WWUS54 KOUN 162320
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
620 PM CDT Mon Aug 16 2021

TXC009-023-485-487-162330-
/O.EXP.KOUN.SV.W.0453.000000T0000Z-210816T2330Z/
Archer TX-Wichita TX-Wilbarger TX-Baylor TX-
620 PM CDT Mon Aug 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARCHER...SOUTHWESTERN
WICHITA...SOUTHEASTERN WILBARGER AND NORTHEASTERN BAYLOR COUNTIES
WILL EXPIRE AT 630 PM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3346 9880 3355 9921 3390 9918 3389 9874
TIME...MOT...LOC 2320Z 189DEG 8KT 3376 9895 

$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
327 PM CDT Mon Aug 16 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Tuesday)
Issued at 327 PM CDT Mon Aug 16 2021

Weak upper trough will continue to move south across the area
this afternoon and tonight. There will be a chance to see
scattered convection mainly along and ahead of this trough axis.
Flow remains rather weak through a deep layer, so convection will
be slow-moving and will pose a heavy rainfall threat. Sufficient
instability will also be present for the potential for a few
strong to marginally severe storms to linger into the early
evening hours. The best chance for this will be across west. May
be enough to support a few shower/storms throughout the night.

This trough will continue to move slowly south during the day
Tuesday with best rain chances across the south/southeast.
Although can not count out an isolated storm just about anywhere,
especially by afternoon. Main impacts from any storm will be heavy
rainfall as again the activity will be slow-moving.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 327 PM CDT Mon Aug 16 2021

A weakness in the mid/upper-level pattern will remain in place
across the Southern Plains through this week. Shortwave troughs
(some subtle) embedded within the weakness and juxtaposed with a
moist, weakly-capped atmosphere will continue to provide a daily
chance for convection. Residual mesoscale features (e.g., outflow
boundaries and MCVs) will also provide the focus for subsequent
convective development.

The most significant shortwave trough is progged to move through
on Thursday, which is currently the day that has the highest
probability for convection. Precipitable water values are also
progged to increase Thursday and Friday (~1.8 to 2.2"), so the
primary hazard with any thunderstorms will be heavy
rainfall/flooding. Intense cores may also result in
downbursts/gusty winds as storms collapse. Temperatures during the
period will remain slightly below seasonal averages.

By late in the weekend into early next week, the ~595 dam mid-
level ridge across the southeast U.S. will shift/expand to the
west. As this occurs, seasonably hot and dry weather is progged by
early next week. Even the 90th percentile NBM QPFs drop off
markedly by early next week, which indicates ensemble members are
in general agreement of a drier pattern.

Mahale

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Mon Aug 16 2021

Mainly VFR conditions to continue. Low clouds at WWR are expected
to dissipate near beginning of forecast. Otherwise, mainly
mid/high clouds. Will keep a mention of afternoon tsra at WWR/CSM.
Convection is possible elsewhere, but chances remain too low to
mention in TAFs. Winds will remain light.

&&

.UPPER AIR...
Issued at 315 AM CDT Sat Aug 14 2021

No upper air flights are currently scheduled.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  88  70  89 /  20  20  10  20
Hobart OK         70  92  69  91 /  30  20  10  20
Wichita Falls TX  71  92  71  90 /  30  40  20  30
Gage OK           65  91  67  90 /  20  20   0  10
Ponca City OK     68  88  69  90 /  20  20  10  20
Durant OK         71  91  71  91 /  20  50  20  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...30
LONG TERM....10
AVIATION...30
Hazardous weather outlook, Aug 16, 12:25 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1225 PM CDT Mon Aug 16 2021

OKZ004>048-050>052-TXZ083>090-171100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1225 PM CDT Mon Aug 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Scattered thunderstorms are expected today with the highest
chances across western and southeastern Oklahoma. Isolated strong
to marginally severe storms are possible, mainly during the afternoon
and evening.

The best chance of strong to marginally severe storms will be
northwest of an Altus to Ponca City line. Wind gusts of 60 mph
will be possible with the strongest storms along with some hail.
Slow moving thunderstorms will produce heavy rainfall and local
flooding will be possible in areas where storms persist.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
A daily chance for thunderstorms will continue through Sunday.
Heavy rain may accompany the storms, and some may produce gusty
winds and hail. However, organized severe weather is not
expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 16, 4:28 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
428 PM CDT Mon Aug 16 2021

OKZ013-162215-
Noble OK-
428 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northeastern Noble
County through 515 PM CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sooner Lake, moving southeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Morrison and Sooner Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3651 9703 3633 9703 3633 9692 3625 9700
      3625 9702 3643 9716 3652 9708
TIME...MOT...LOC 2127Z 310DEG 8KT 3645 9706

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 4:30 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Norman OK
430 PM CDT Mon Aug 16 2021

OKZ022-162215-
Washita OK-
430 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of southwestern Washita
County through 515 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Rocky, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rocky.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3517 9919 3526 9920 3529 9901 3514 9901
TIME...MOT...LOC 2130Z 271DEG 7KT 3521 9911

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

03
Special weather statement, Aug 16, 5:26 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Norman OK
526 PM CDT Mon Aug 16 2021

TXZ088-089-162300-
Archer TX-Baylor TX-
526 PM CDT Mon Aug 16 2021

...A strong thunderstorm will impact portions of northwestern Archer
and northeastern Baylor Counties through 600 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Dundee, moving north at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dundee, Mankins, Mabelle, Lake Kickapoo, Lake Diversion and
northeastern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3349 9883 3355 9923 3383 9918 3383 9878
TIME...MOT...LOC 2226Z 189DEG 8KT 3369 9899

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:26 PM CDTSpecial Weather StatementOUNBaylor34 min
Aug 16, 6:33 PM CDTSpecial Weather StatementOUNKnox27 min
Aug 16, 6:58 PM CDTSpecial Weather StatementOUNWilbarger32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.